0
Communications to the Editor |

Diagnosing Neuroleptic Malignant SyndromeDiagnosing Neuroleptic Malignant Syndrome FREE TO VIEW

Michael P. Gruber, MD
Author and Funding Information

Affiliations: University of Colorado Health Sciences Center, Denver, CO,  National Taiwan University Hospital, Taipei, Taiwan, Republic of China

Correspondence to: Michael P. Gruber, MD, University of Colorado Health Sciences Center, C-272 Division of Pulmonary Sciences and Critical Care Medicine, 4200 East Ninth Ave, Denver, CO 80262; e-mail: michael.gruber@uchsc.edu



Chest. 2004;125(5):1960-1961. doi:10.1378/chest.125.5.1960
Text Size: A A A
Published online

To the Editor:

I read with great interest the article by Tsai et al (October 2003)1 about a 68-year-old man with depression who presented with fever, mental status changes, and rigidity that was subsequently diagnosed as neuroleptic malignant syndrome (NMS). The authors suggest that the coincidental increase in the dose of venlafaxine, a dual serotonin and noradrenergic reuptake inhibitor, may have induced the NMS.12 One important distinction that was not mentioned by the authors is the possibility of acute serotonin syndrome (SS).

SS results from the overstimulation of 5-HT1A receptors by selective serotonin reuptake inhibitors, tricyclic antidepressants, monoamine oxidase inhibitors, or other serotonergic agents. Clinically, NMS and SS share many features, suggesting different spectrums of a similar disorder. Both syndromes may present with varying degrees of fever, altered mental status, and neuromuscular abnormalities, including leukocytosis, elevated creatinine kinase levels, transaminitis, and low serum bicarbonate levels. Distinctions between the two diagnoses are often difficult to make, having large clinical overlap. However, some authors have suggested that patients with NMS demonstrate higher fevers and more pronounced extrapyramidal effects, while SS patients have lower fevers, myoclonus, and GI dysfunction.34 SS secondary to venlafaxine therapy has been well-described in the medical literature.59 Clearly, the inclusion of SS in the differential diagnosis of this patient is warranted and may suggest an alternate diagnosis. Fortunately, the treatment for both NMS and SS consists of removing the offending agent and providing supportive care. As stated by the authors,1 there may be a role for both dantrolene and bromocriptine in the treatment of these conditions.

Tsai, HC, Kuo, PH, Yang, PC (2003) Fever, conscious disturbance, and muscle rigidity in a 68-year-old man with depressive disorder.Chest124,1598-1601. [CrossRef] [PubMed]
 
Nimmagadda, SR, Ryan, DH, Atkin, SL Neuroleptic malignant syndrome after venlafaxine.Lancet2000;355,2164-2165
 
Carbone, JR The neuroleptic malignant syndrome and serotonin syndromes.Emerg Med Clin North Am2000;18,317-325. [CrossRef] [PubMed]
 
Birmes, P, Coppin, D, Schmitt, L, et al Serotonin syndrome: a brief review.Can Med Assoc J2003;168,1439-1442
 
Gutierrez, MA, Stimmel, GL, Aiso, JY Venlafaxine: a 2003 update.Clin Ther2003;8,2138-2154
 
Pan, JJ, Shen, WW Serotonin syndrome induced by low-dose venlafaxine.Ann Pharmacother2003;37,209-211. [CrossRef] [PubMed]
 
McCue, RE, Joseph, M Venlafaxine- and trazodone-induced serotonin syndrome.Am J Psychiatry2001;158,2088-2089. [CrossRef] [PubMed]
 
Perry, NK Venlafaxine-induced serotonin syndrome with relapse following amitriptyline.Postgrad Med J2000;76,254-256. [CrossRef] [PubMed]
 
Daniels, RJ Serotonin syndrome due to venlafaxine overdose.J Accid Emerg Med1998;15,333-334. [CrossRef] [PubMed]
 

Diagnosing Neuroleptic Malignant Syndrome

To the Editor:

We thank Dr. Gruber for his interest in our article (October 2003)1 describing a case of neuroleptic malignant syndrome (NMS). We agree with Dr. Gruber that serotonin syndrome could be included in the differential diagnosis of our patient. Serotonin syndrome is characterized by serotonergic hyperactivity, and commonly presents with altered mental status, myoclonus, hyperreflexia, diaphoresis, nausea, vomiting, and elevations in temperature. Although there are many overlapping aspects of the clinical presentation between the two syndromes, patients with NMS are more likely to present with extrapyramidal signs such as rigidity, very high fever, autonomic disturbance, elevated creatine phosphokinase level, abnormal liver function, and higher possibility of severe complications, such as renal failure, disseminated intravascular thrombosis, and even fatality. The reasons for thinking that NMS is an appropriate diagnosis for our patient included his persistent high fever, the lack of hyperreflexia (which is consistently found in patients with serotonin syndrome), and lack of GI symptoms.

It is natural to think that selective serotonin reuptake inhibitors (SSRIs) could enhance serotonin activity by the inhibition of serotonin uptake, which might lead to the hyperstimulation of 5HT1A receptor and the development of serotonin syndrome. Nevertheless, SSRIs have been shown to inhibit extrapyramidal dopaminergic neurotransmission, and the association of NMS with SSRIs is not uncommon.2Serotonin syndrome is most often a toxic effect resulting from the interaction between serotonergic agents and monoamine oxidase inhibitors, while NMS is thought to be an idiosyncratic drug reaction that is more likely to be induced by a single agent.3

Currently, there is neither uniform agreement concerning the diagnostic criteria nor specific diagnostic laboratory tests for NMS or serotonin syndrome.45 Some even proposed that these two syndromes are within the same spectrum of a single disorder. It is possible that SSRIs act on both serotonergic and dopaminergic pathways, leading to distinct clinical presentations in different patients. The precise mechanism of how the agent affects neurotransmission requires further investigation. Fortunately, as Dr. Gruber mentioned, this ambiguous status has had relatively little impact on clinical practice, since both syndromes need rapid recognition, prompt withdrawal of use of the offending agent, and aggressive supportive measures.

References
Tsai, HC, Kuo, PH, Yang, PC Fever, consciousness disturbance, and muscle rigidity in a 68-year-old man with depressive disorder.Chest2003;124,1598-1601. [CrossRef] [PubMed]
 
Caley, CF Extrapyramidal reactions and the selective serotonin-reuptake inhibitors.Ann Pharmacother1997;31,1481-1489. [PubMed]
 
Carbone, JR The neuroleptic malignant and serotonin syndromes.Emerg Med Clin North Am2000;18,317-325. [CrossRef] [PubMed]
 
Radomski, JW, Dursun, SM, Revely, MA, et al An exploratory approach to the serotonin syndrome: an update of clinical phenomenology and revised diagnostic criteria.Med Hypotheses2000;55,218-224. [CrossRef] [PubMed]
 
Aditynjee,, Mathews, T, Aderibigbe, YA Proposed research diagnostic criteria for neuroleptic malignant syndrome.Int J Neuropsychopharmacol1999;2,129-144. [CrossRef] [PubMed]
 

Figures

Tables

References

Tsai, HC, Kuo, PH, Yang, PC (2003) Fever, conscious disturbance, and muscle rigidity in a 68-year-old man with depressive disorder.Chest124,1598-1601. [CrossRef] [PubMed]
 
Nimmagadda, SR, Ryan, DH, Atkin, SL Neuroleptic malignant syndrome after venlafaxine.Lancet2000;355,2164-2165
 
Carbone, JR The neuroleptic malignant syndrome and serotonin syndromes.Emerg Med Clin North Am2000;18,317-325. [CrossRef] [PubMed]
 
Birmes, P, Coppin, D, Schmitt, L, et al Serotonin syndrome: a brief review.Can Med Assoc J2003;168,1439-1442
 
Gutierrez, MA, Stimmel, GL, Aiso, JY Venlafaxine: a 2003 update.Clin Ther2003;8,2138-2154
 
Pan, JJ, Shen, WW Serotonin syndrome induced by low-dose venlafaxine.Ann Pharmacother2003;37,209-211. [CrossRef] [PubMed]
 
McCue, RE, Joseph, M Venlafaxine- and trazodone-induced serotonin syndrome.Am J Psychiatry2001;158,2088-2089. [CrossRef] [PubMed]
 
Perry, NK Venlafaxine-induced serotonin syndrome with relapse following amitriptyline.Postgrad Med J2000;76,254-256. [CrossRef] [PubMed]
 
Daniels, RJ Serotonin syndrome due to venlafaxine overdose.J Accid Emerg Med1998;15,333-334. [CrossRef] [PubMed]
 
Tsai, HC, Kuo, PH, Yang, PC Fever, consciousness disturbance, and muscle rigidity in a 68-year-old man with depressive disorder.Chest2003;124,1598-1601. [CrossRef] [PubMed]
 
Caley, CF Extrapyramidal reactions and the selective serotonin-reuptake inhibitors.Ann Pharmacother1997;31,1481-1489. [PubMed]
 
Carbone, JR The neuroleptic malignant and serotonin syndromes.Emerg Med Clin North Am2000;18,317-325. [CrossRef] [PubMed]
 
Radomski, JW, Dursun, SM, Revely, MA, et al An exploratory approach to the serotonin syndrome: an update of clinical phenomenology and revised diagnostic criteria.Med Hypotheses2000;55,218-224. [CrossRef] [PubMed]
 
Aditynjee,, Mathews, T, Aderibigbe, YA Proposed research diagnostic criteria for neuroleptic malignant syndrome.Int J Neuropsychopharmacol1999;2,129-144. [CrossRef] [PubMed]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543